Pennsylvania, 2014

Damaging Winds in Pennsylvania, July 8, 2014

July 8, 2014 · NWS CLE · 3 events in 2 counties and zones

A broken line of thunderstorms moved across northwest Pennsylvania during the afternoon of July 8 producing severe weather. These storms developed in the warm and unstable air ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A broken line of thunderstorms moved across northwest Pennsylvania during the afternoon of July 8 producing severe weather. These storms developed in the warm and unstable air ahead of an approaching cold front. Strong thunderstorm winds brought down trees on houses and power lines in Millcreek Township with additional trees down on powerlines in the city of Erie. Thunderstorm winds also brought down trees in Corry, with numerous power lines downed by the tree damage. Trees were reported down both in the center of town and on Sciota Street. Power was reportedly out for more than 24 hours in some areas. Additional tree damage occurred in Titusville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 8, 12:46 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 8, 12:46 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
146 PM EDT TUE JUL 8 2014

.SYNOPSIS...
A COLD FRONT OVER WESTERN OHIO WILL MOVE EAST ACROSS THE AREA THIS
AFTERNOON. A SECONDARY COLD FRONT WILL FOLLOW ON WEDNESDAY. HIGH
PRESSURE FROM THE HIGH PLAINS AND CANADA WILL MOVE EAST THE
SECOND HALF OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COLD FRONT HAS CONSOLIDATED ACROSS WESTERN OHIO AND THE
SHOWERS AND THUNDERSTORMS ARE FILLING IN. THE NEWER RADAR ECHOES
DO NOT HAVE A DEEP CORE BUT ARE EXHIBITING HIGHER VELOCITY
SIGNATURES. THERE IS AN UNSEASONABLY STRONG JET ALOFT COUPLED
WITH GOOD SHEAR IN THE LOWER 6 KM WHICH WILL CREATE A THREAT FOR
ANOTHER ROUND OF THUNDERSTORMS EVEN WITHOUT A LOT OF CAPE. THE
STORM PREDICTION CENTER HAS ISSUED WATCH 403 WHICH GOES UNTIL 00Z.
WE WILL REMOVE COUNTIES EARLY AS THE THREAT DIMINISHES. THE COLD
FRONT AND STORMS SHOULD MOVE QUICKLY EAST AND WILL LIKELY BE EAST
OF YOUNGSTOWN AROUND 4 PM AND EAST OF NW PA LATE THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
BY 00Z TONIGHT MOST OF THE THUNDERSTORM ACTIVITY WILL BE TO THE SE
OF THE AREA. WILL HANG ON TO A CHANCE MENTION EASTERN AREAS FOR A
FEW HOURS. THE REMAINDER OF THE NIGHT SHOULD THEN BE DRY. A
REINFORCING COLD FRONT WILL ARRIVE ON WEDNESDAY AND COLD AIR
ADVECTION INSTABILITY SHOWERS COULD DEVELOP...ESPECIALLY TO THE
EAST OF KCLE. BY WEDNESDAY EVENING DRIER AIR WILL FINALLY WIN OUT
ENDING THE THREAT FOR PRECIP. A DISTINCT AIR MASS CHANGE WILL OCCUR
BEHIND THE SECOND FRONT AND DEWPOINTS ARE EXPECTED TO DIP INTO THE
LOWER AND MIDDLE 50S ON THURSDAY. HIGH PRESSURE WILL DOMINATE BOTH
THURSDAY AND FRIDAY. HAVE USED A BLEND OF GUIDANCE TEMPS DURING
THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
A TROUGH OVER CENTRAL CANADA WILL KEEP A BROAD TROUGH OVER THE GREAT
LAKES THROUGH THE LONG TERM. A COUPLE PIECES OF ENERGY WILL MOVE
THROUGH THE TROUGH WITH THE CURRENT TIMING BRINGING ONE INTO THE
REGION SATURDAY NIGHT INTO SUNDAY AND ANOTHER ON MONDAY. MOISTURE
LEVELS WILL INCREASE AS HIGH PRESSURE SLIDES EAST OF THE AREA ON
SATURDAY AND REMAIN IN PLACE INTO MONDAY. SO EXPECT TO SEE AT LEAST
SCATTERED THUNDERSTORMS SATURDAY AFTERNOON THROUGH MONDAY. DETAILS
ON LOCATIONS OF CONVECTIVE INITIATION WILL DEVELOP OVER THE NEXT FEW
DAYS AS WE WATCH THE MOVEMENT OF MESOSCALE FEATURES.

HIGHS THROUGH THE LONG TERM WILL BE WITHIN A COUPLE DEGREES OF
SEASONAL AVERAGES.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
STRONG SHOWERS/THUNDERSTORMS MOVING EAST OF CLE/MFD WITH IFR
CONDITIONS. WINDS HAVE BEEN GUSTING COMMONLY TO 35 TO 40 KNOTS IN
THE MORE INTENSE SHRA/TS. BEHIND THIS MAIN AREA OF SHRA/TS
EXPECTING ANY ADDITIONAL SHRA/TS TO BE VERY ISOLATED. FOCUSED TAFS
ON IMMINENT SHRA/TS. CEILINGS BEHIND THE MAIN AREA OF PRECIP
VARIABLE BETWEEN MVFR AND VFR...BUT TREND WILL BE FOR A
SCATTERING OF OF THE 020-030 DECK.

A COUPLE OF TROUGHS UPSTREAM. HARD TO TIME THEM THROUGH...BUT ONE
DOES LOOK TO SINK SOUTHWARD WEDNESDAY MORNING. THIS MAY BRING US A
FEW SHRA AND POSSIBLY MVFR CEILINGS ALONG WITH WNW WINDS.

OUTLOOK...NON VFR POSSIBLE WEDNESDAY IN SHOWERS...MAINLY EAST OF
I-71. NON VFR AGAIN POSSIBLE LATE FRIDAY NIGHT THROUGH SUNDAY IN
THUNDERSTORMS.

&&

.MARINE...
SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM. THIS SEEMS REASONABLE WITH
WINDS A BIT MORE FROM THE SOUTH AND SPEEDS GENERALLY IN THE 5 TO 15
KNOT RANGE. HOWEVER A SMALL CRAFT ADVISORY WILL BE NEEDED AGAIN THIS
AFTERNOON AS SOUTHWESTERLY WINDS INCREASE AHEAD OF THE COLD FRONT.
AS THIS FRONT PASSES WINDS WILL SHIFT TO THE WEST AND REMAIN IN THE
15 TO 20 KNOT RANGE WHICH SHOULD BUILD WAVES TO THE 3-5 FOOT RANGE
THAT REQUIRES A SMALL CRAFT ADVISORY. THUNDERSTORMS AHEAD OF AND
ALONG THE FRONT WILL ALSO WINDS/WAVES THROUGH THE EVENING. WIND
SPEEDS SHOULD DECREASE NEAR MIDNIGHT SO HAVE RUN THE ADVISORY UNTIL
04Z. HIGH PRESSURE WILL TAKE CONTROL OF THE REGION BY THURSDAY
MORNING THEN SLIDE EAST OF THE LAKE BY SATURDAY MORNING.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LEZ146>149.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KUBINA
LONG TERM...MULLEN
AVIATION...OUDEMAN
MARINE...MULLEN
Hazardous weather outlook, Jul 8, 12:18 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
118 PM EDT TUE JUL 8 2014

OHZ010>014-020>023-030>033-038-047-089-PAZ001>003-091730-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-ASHLAND-WAYNE-STARK-MAHONING-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
118 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL CROSS THE AREA THIS AFTERNOON. SOME STORMS WILL
BE SEVERE WITH DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>009-017>019-027>029-036-037-091730-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-RICHLAND-MARION-MORROW-
118 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>145-162>165-091730-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
118 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-146>149-166>169-091730-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
118 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 8, 12:53 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
153 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND DMG     VALLEY CITY             41.24N 81.93W
07/08/2014                   MEDINA             OH   LAW ENFORCEMENT

            TREES DOWN. ROOF DAMAGE.

&&

OUDEMAN
Local storm report, Jul 8, 1:22 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
222 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND DMG     VALLEY CITY             41.24N 81.93W
07/08/2014                   MEDINA             OH   LAW ENFORCEMENT

            TREES DOWN. ROOF DAMAGE ON ERHART RD. POSSIBLE TORNADO.

0147 PM     TSTM WND DMG     BRUNSWICK               41.25N 81.82W
07/08/2014                   MEDINA             OH   LAW ENFORCEMENT

            TREES AND LINES DOWN ALONG GRAFTON ROAD. ROOF DAMAGE.
            POSSIBLE TORNADO.

&&

OUDEMAN
Local storm report, Jul 8, 1:49 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
249 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TORNADO          5 ENE BRUNSWICK         41.27N 81.73W
07/08/2014                   MEDINA             OH   NWS STORM SURVEY

            BEGINNING OF STORM SURVEY...EF1 TORNADO CONFIRMED NEAR
            VALLEAIRE GOLF COURSE AT RIDGE RD AND BOSTON RD.
            ESTIMATED MAX WINDS 94 MPH. TRACK LENGTH UNKNOWN ATTM.
            SURVEY CONTINUING.

&&

OUDEMAN

The radar

The Buffalo radar (KBUF), 136 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
July 8, 2:15 PM EST
Where
Erie County, 0.54 mi W of Corry to 1.04 mi N of Corry
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
41.920, -79.640

The Fire Department reported thunderstorm winds brought down trees in the center of Corry which took out power lines. Another large trees was brought down at the intersection of US Route 6 and Scioto Street, bringing down a lot of powerlines. Some people were reportedly out of power for at least 24 hours.

Thunderstorm Wind, Crawford

When
July 8, 2:50 PM EST
Where
Crawford County, 1.24 mi NW of Titusville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
41.630, -79.770

The public reported thunderstorm winds knocked trees down 5 miles west of Titusville.

Thunderstorm Wind, Erie

When
July 8, 2:55 PM EST to 2:56 PM EST
Where
Erie County, 1.05 mi SW of Westminster to 0.16 mi ENE of Erie
Measured
50 kt (58 mph) estimated gust
Property damage
$14,000
Reported by
Broadcast Media
Coordinates
42.070, -80.146

Broadcast media reported thunderstorm winds blew a tree down on a house in Millcreek Township along with trees down on power lines in the city of Erie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537707, 537706, 537705.